Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Induction on symmetric axial maps and embeddings of projective spaces

Author: A. J. Berrick
Journal: Proc. Amer. Math. Soc. 60 (1976), 276-278
MSC: Primary 57D40
MathSciNet review: 0420661
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A homotopy class of axial maps ${P^n} \times {P^n} \to {P^{n + k}}$ determines an invariant in ${\pi _n}({V_{n + k + 1,n + 1}})\;(2k \geqslant n + 2)$. If an axial map is symmetric and has trivial invariant it extends to a symmetric axial map ${P^{n + 1}} \times {P^{n + 1}} \to {P^{n + k + 1}}$. An immersion of ${P^n}$ in ${R^{n + k}}$ lifts to an immersion of ${S^n}$ in ${R^{n + k}}$ and so has a Smale invariant. For $j:{R^{n + k}}\hookrightarrow {R^{n + k + 2}},2k \geqslant n + 2$ (resp. $2k \geqslant n + 3$), any embedding $a:{P^n} \to {R^{n + k}}$ with trivial Smale invariant induces an embedding of ${P^{n + 1}}$ in ${R^{n + k + 2}}$ whose restriction to ${P^n}$ is regularly homotopic (resp. isotopic) to ja.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D40

Retrieve articles in all journals with MSC: 57D40

Additional Information

Keywords: Axial map, embedding, immersion, isotopy, projective space, regular homotopy, Smale invariant, Stiefel manifold
Article copyright: © Copyright 1976 American Mathematical Society